Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 23, 2017, 11:28 PM EDT for Gilmer County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 11:28 PM EDT (03:28 UTC)
- Expired
- Jul 24, 2017, 12:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 50
County Gilmer County, GA
The radar
The Atlanta radar (KFFC), 148 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WWUS82 KFFC 240328
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
1128 PM EDT SUN JUL 23 2017
GAZ006-007-014-240400-
Gilmer GA-Dawson GA-Fannin GA-
1128 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON AND SOUTHEASTERN FANNIN COUNTIES UNTIL midnight
EDT...
At 1128 PM EDT...a strong thunderstorm was over Roy, or near
Ellijay...moving east at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Amicalola Falls State Park, Dial, Springer Mountain Shelter, Len
Foote Hike Inn, Cartecay, Pisgah, Black Gap Shelter, Stover Creek
Shelter and Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3480 8416 3463 8417 3460 8419 3453 8419
3458 8445 3476 8445
TIME...MOT...LOC 0328Z 270DEG 8KT 3468 8437
HAIL...0.25IN
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 8:02 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 23, 8:02 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 802 PM EDT Sun Jul 23 2017 .UPDATE... Numerous showers and thunderstorms continue across the region, especially toward Athens. Those traveling I-85 north and along I-20 east of the metro ATL should heed caution as very strong storms may cross these interstates over the next couple of hours. Gusty winds, heavy rain and frequent lightning are the main threats. We have had some reports of small hail with these storms. Training of storms may also lead to localized flooding. Anticipate this activity to continue to move southeast and diminish through the evening with loss of daytime heating. && .PREV DISCUSSION... /Issued 734 PM EDT Sun Jul 23 2017/ PREV DISCUSSION... /Issued 308 PM EDT Sun Jul 23 2017/ SHORT TERM /Tonight through Monday Night/... Recent analysis of afternoon water vapor imagery reveals a mid level synoptic pattern over the CONUS characterized by a persistent ridge over the western US...and an amplifying cyclonic flow regime over the eastern US. The most notable feature east of the Rockies is a southeastward moving shortwave trough over the western Great Lakes. MEanwhile at the sfc...a weak sfc front extended roughly from the Great Lakes S/SW through IN,IL, MO, and AR...with a weak trough extending down the Piedmont of the Carolinas into Georgia. Rest of today and tonight: Forecast is complicated by numerous outflow boundaries and convectively induced perturbations in the mean flow. This morning's MCS over KY has diminished...although its outflow boundary has helped several complexes develop over eastern TN and western NC. Think highest concentration of convective coverage will be across north Georgia where any larger scale outflow could be influenced by orographic processes and perhaps the weak sfc trough. Nonetheless...with MLCAPE between 2000-3000J/Kg across the entire CWA...storms could pop up anywhere. Downburst winds the main threat with low level lapse rates over 7C/km and PWs near 2 inches. The HRRR has been consistent in showing redevelopment across KY/TN towards sunset tonight /likely influenced by morning MCS and the weak front/. It is possible some of this convection could impact far north Georgia after midnight...though confidence is low given time of day and weak flow. Showing slight POPs for now to reflect this possibility...with a diminishing trend towards sunrise. Much of the same story for Monday as sfc troughing continues and Great Lakes shortwave moves into New England. Aforementioned weak front will likely be closer to the state...but still far enough away to not have a profound impact on convective initiation. Forecast will be complicated again by outflow boundaries and convectively induced perturbations in the mid levels. All things considered...trend should still remain largely diurnally driven. Temps will be hot...and it will be humid. Kovacik LONG TERM /Tuesday through Sunday/... No major changes to the long term from the previous forecast. A weak trough of low pressure will remain over the CWA early in the long term. This will develop into a closed low over Georgia by Wednesday and as the H5 ridge builds over the middle of the country, this will push the low out of Georgia however there are discrepancies in the models as to how much moisture will be pushed out as well. Due to this will maintain pops across the CWA for the latter half of the week. The next short wave will move out of the upper plains and toward the CWA toward next weekend increasing the chances of precip late in the week and next weekend. Temperatures will remain at or near climate norms through the long term. 17 AVIATION... 00Z Update... Scattered to numerous showers and thunderstorms moving across the northern TAF sites this evening. This activity will work south and likely dwindle with loss of heating. Some lingering isolated thunderstorms across southern TAF sites should decrease to just VCSH the next couple hours. While activity in TN is becoming better organized this evening, feel these thunderstorms will likely diminish as they cross far northern GA. VFR conditions are expected (apart from any precipitation activity) through the overnight as convective debris erodes. Fog/stratus formation seems fairly limited given dewpoint depressions. However, for those that received plentiful rain this afternoon/evening, you may see patchy ditch fog by early morning. CU decks will increase by mid morning tomorrow to around 4KFT. Another convective day in store with development expected by 16-17Z. West winds will continue through the TAF period. //ATL Confidence...00Z Update... Medium confidence on evening/overnight convection potential. High confidence on all other elements. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 96 75 91 73 / 60 40 50 40 Atlanta 91 75 89 74 / 60 40 50 40 Blairsville 89 69 85 67 / 60 50 50 40 Cartersville 92 73 88 72 / 60 40 50 40 Columbus 95 75 92 75 / 50 40 50 40 Gainesville 91 74 88 73 / 60 40 50 40 Macon 93 75 92 74 / 50 40 50 40 Rome 92 72 89 73 / 60 40 50 40 Peachtree City 92 73 90 72 / 60 40 50 40 Vidalia 92 76 92 74 / 60 40 50 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kovacik LONG TERM....17 AVIATION...26
Hazardous weather outlook, Jul 23, 4:36 AM EDT, 18 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 436 AM EDT Sun Jul 23 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-240845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 436 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms are expected across north and central Georgia this afternoon and evening. A few strong to severe thunderstorms will be possible. The main hazards with any storms that develop will be strong gusty winds, heavy rainfall, frequent lightning, and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered thunderstorms are possible each day mainly in the afternoon and evening...a few storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Jul 23, 9:32 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
932 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM LIGHTNING 4 ENE MULBERRY 34.06N 83.64W
07/23/2017 JACKSON GA 911 CALL CENTER
LIGHTNING STRUCK A HOME AT 371 TOM FINCH RD... FIRE IN
ATTIC.
&&
EVENT NUMBER FFC1701119
KINGLocal storm report, Jul 23, 9:55 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG 4 NW PHILOMATH 33.76N 83.05W
07/23/2017 OGLETHORPE GA 911 CALL CENTER
TREE REPORTED DOWN AT THE INTERSECTION OF CRAWFORDVILLE
RD AND SIMS CROSS RD.
&&
EVENT NUMBER FFC1701120
KINGLocal storm report, Jul 23, 10:30 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND DMG 2 NNE NORRIS 33.41N 82.71W
07/23/2017 WARREN GA 911 CALL CENTER
TREE REPORTED DOWN AT THE INTERSECTION OF W ELAM CHURCH
RD AND JACK RAY RD.
&&
EVENT NUMBER FFC1701121
KINGLocal storm report, Jul 23, 10:33 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1033 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND DMG 2 E BARNETT 33.50N 82.78W
07/23/2017 WARREN GA 911 CALL CENTER
TREE REPORTED DOWN ON I-20 W AT THE MILE 158 MARKER.
&&
EVENT NUMBER FFC1701122
KINGSpecial weather statement, Jul 23, 10:36 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1036 PM EDT SUN JUL 23 2017
GAZ061-074>076-240300-
Jefferson GA-Washington GA-Glascock GA-Hancock GA-
1036 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
WASHINGTON...SOUTHWESTERN GLASCOCK AND EASTERN HANCOCK COUNTIES UNTIL
1100 PM EDT...
At 1036 PM EDT...a strong thunderstorm was over Agricola, or 9 miles
west of Gibson...moving south at 35 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Sandersville, Davisboro, Tennille, Mitchell, Riddleville, Edge Hill,
Edgehill, Hamburg State Park, Shoals, Downs, Warthen, Grange and
Agricola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3290 8244 3284 8287 3324 8287 3326 8278
3326 8274 3327 8270 3327 8269 3328 8267
TIME...MOT...LOC 0236Z 338DEG 31KT 3319 8274
WIND...50MPHSpecial weather statement, Jul 23, 11:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1128 PM EDT SUN JUL 23 2017
GAZ006-007-014-240400-
Gilmer GA-Dawson GA-Fannin GA-
1128 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON AND SOUTHEASTERN FANNIN COUNTIES UNTIL midnight
EDT...
At 1128 PM EDT...a strong thunderstorm was over Roy, or near
Ellijay...moving east at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Amicalola Falls State Park, Dial, Springer Mountain Shelter, Len
Foote Hike Inn, Cartecay, Pisgah, Black Gap Shelter, Stover Creek
Shelter and Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3480 8416 3463 8417 3460 8419 3453 8419
3458 8445 3476 8445
TIME...MOT...LOC 0328Z 270DEG 8KT 3468 8437
HAIL...0.25IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:20 PM EDT | Special Weather Statement | FFC | Greene, Oglethorpe | 25 min |
| Jul 23, 8:46 PM EDT | Special Weather Statement | FFC | Greene, Oconee, Oglethorpe, Taliaferro, Wilkes | 29 min |
| Jul 23, 8:55 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe | 50 min |
| Jul 23, 9:21 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Hancock, Taliaferro, Warren | 39 min |
| Jul 23, 9:56 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Warren | 49 min |
| Jul 23, 10:36 PM EDT | Special Weather Statement | FFC | Washington | 24 min |
| Jul 23, 10:38 PM EDT | River Flood Warning | FFC | Gwinnett | 24 hr |
| Jul 24, 2:55 PM EDT | Special Weather Statement | FFC | Baldwin, Jones, Monroe | 50 min |
| Jul 24, 3:06 PM EDT | Special Weather Statement | FFC | Glascock | 39 min |
| Jul 24, 3:08 PM EDT | Special Weather Statement | FFC | DeKalb | 52 min |
| Jul 24, 3:14 PM EDT | Special Weather Statement | FFC | Jasper | 46 min |
| Jul 24, 3:34 PM EDT | Special Weather Statement | FFC | Polk | 26 min |
| Jul 24, 3:46 PM EDT | Special Weather Statement | FFC | Butts, Jasper | 44 min |
| Jul 24, 3:49 PM EDT | Special Weather Statement | FFC | Glascock, Jefferson | 41 min |
| Jul 24, 3:58 PM EDT | Special Weather Statement | FFC | Coweta | 47 min |
| Jul 24, 4:09 PM EDT | Special Weather Statement | FFC | Henry | 51 min |
| Jul 24, 4:18 PM EDT | Special Weather Statement | FFC | Fayette | 42 min |
| Jul 24, 4:22 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Henry, Newton | 38 min |
| Jul 24, 4:25 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 50 min |
| Jul 24, 4:51 PM EDT | Special Weather Statement | FFC | Clayton, Fayette, Henry, Spalding | 39 min |
| Jul 24, 4:56 PM EDT | Special Weather Statement | FFC | Johnson, Washington | 49 min |
| Jul 24, 5:15 PM EDT | Flash Flood Warning | FFC | Henry | 6 hr |
| Jul 24, 5:31 PM EDT | Special Weather Statement | FFC | Pike, Upson | 44 min |
| Jul 24, 5:35 PM EDT | Special Weather Statement | FFC | Lamar | 40 min |
| Jul 24, 6:13 PM EDT | Special Weather Statement | FFC | Upson | 47 min |
| Jul 24, 6:25 PM EDT | Special Weather Statement | FFC | Harris, Talbot | 35 min |
| Jul 24, 7:01 PM EDT | Flash Flood Warning | FFC | Harris, Meriwether, Talbot, Taylor, Upson | 6 hr |
| Jul 24, 7:06 PM EDT | Special Weather Statement | FFC | Crawford, Harris, Macon, Peach, Talbot, Taylor | 39 min |
| Jul 24, 7:38 PM EDT | Special Weather Statement | FFC | Crawford, Houston, Macon, Peach, Schley, Taylor | 37 min |
| Jul 24, 7:44 PM EDT | Special Weather Statement | FFC | Sumter | 46 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.